In the Journals

Topical products applied before microneedle therapy led to facial granulomas

Applying topical products before microneedle therapy introduced facial hypersensitivity reactions in women, according to recent study results.

Researchers studied three women who developed facial granulomas after receiving microneedle therapy for skin rejuvenation. Patients’ biopsy results showed foreign body-type granulomas, and tissue culture results were negative. Chest radiographies and serum angiotensin-converting enzymes were considered normal.

Two patients had received microinjection of the same lipophilic vitamin C topical moisturizer (Vita C Serum, Sanítas Skincare) and had a positive patch test reaction to Vita C Serum. Initial treatment of midpotency topical corticosteroids alternating with topical calcineurin inhibitor for 6 months was ineffective in both cases. One of the patients had partial improvement after 3 months of therapy with twice-daily doxycycline hydrochloride, while both patients had mildly indurated erythematosus papules and plaques on the microneedle-treated areas at 9-month follow-up.

The third patient, who was treated with different topical products during three sessions of microneedle therapy, refused a patch test 3 months after her final session. A skin examination revealed erythematosus papules on the bilateral cheeks and chin. Following treatment with midpotency corticosteroid and 100 mg oral minocycline hydrochloride twice daily for 3 weeks, the patient had almost complete resolution.

“Given the positive patch test results in the first two cases, we believe these cases were true delayed-type hypersensitivity granulomas,” the researchers concluded. “Application of various nonapproved topical products before a microneedling procedure can introduce immunogenic particles into the dermis and potentiate local or systemic hypersensitivity reactions. Given the increasing popularity of microneedling in cosmetic practices, dermatologists should be aware of its potential consequences. The use of topical products in conjunction with microneedling needs to be regulated and limited to products approved for intradermal injection in humans.”

Disclosure: The researchers report no relevant financial disclosures.

Applying topical products before microneedle therapy introduced facial hypersensitivity reactions in women, according to recent study results.

Researchers studied three women who developed facial granulomas after receiving microneedle therapy for skin rejuvenation. Patients’ biopsy results showed foreign body-type granulomas, and tissue culture results were negative. Chest radiographies and serum angiotensin-converting enzymes were considered normal.

Two patients had received microinjection of the same lipophilic vitamin C topical moisturizer (Vita C Serum, Sanítas Skincare) and had a positive patch test reaction to Vita C Serum. Initial treatment of midpotency topical corticosteroids alternating with topical calcineurin inhibitor for 6 months was ineffective in both cases. One of the patients had partial improvement after 3 months of therapy with twice-daily doxycycline hydrochloride, while both patients had mildly indurated erythematosus papules and plaques on the microneedle-treated areas at 9-month follow-up.

The third patient, who was treated with different topical products during three sessions of microneedle therapy, refused a patch test 3 months after her final session. A skin examination revealed erythematosus papules on the bilateral cheeks and chin. Following treatment with midpotency corticosteroid and 100 mg oral minocycline hydrochloride twice daily for 3 weeks, the patient had almost complete resolution.

“Given the positive patch test results in the first two cases, we believe these cases were true delayed-type hypersensitivity granulomas,” the researchers concluded. “Application of various nonapproved topical products before a microneedling procedure can introduce immunogenic particles into the dermis and potentiate local or systemic hypersensitivity reactions. Given the increasing popularity of microneedling in cosmetic practices, dermatologists should be aware of its potential consequences. The use of topical products in conjunction with microneedling needs to be regulated and limited to products approved for intradermal injection in humans.”

Disclosure: The researchers report no relevant financial disclosures.